Tennessee, 2003

Tornadoes and Flash Flooding in Tennessee, May 5 to 6, 2003

May 5 to 6, 2003 · NWS MEG · 18 events in 12 counties and zones

7 hail, 5 tornado, 3 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 1:27 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, May 5, 1:27 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT MON MAY 5 2003

TORNADO WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 7
AM CDT THIS MORNING. SEVERE THUNDERSTORMS IN WEST TENNESSEE BETWEEN
JACKSON MCKENZIE AND LEXINGTON ARE MOVING EAST-NORTHEASTWARD INTO
MIDDLE TENNESSEE. HOWEVER THUNDERSTORMS ARE REDEVELOPING IN CENTRAL
ARKANSAS. AN UPPER CLOSED LOW OVER THE NORTHERN PLAINS WILL SHEAR
EASTWARD TO THE GREAT LAKES WHILE AN ACTIVE JET STREAM WITH A SERIES
OF SHORT WAVES AND IMPULSES EXTENDS FROM THE SOUTHWEST ACROSS THE
CENTRAL AND SOUTHERN PLAINS...THE MISSISSIPPI VALLEY TO THE EAST
COAST. AT THE SURFACE A LOW PRESSURE AREA OVER THE MID MISSISSIPPI
VALLEY WILL MOVE NORTHEASTWARD TO THE GREAT LAKES WITH A COLD FRONT
TRAILING BACK TO THE SOUTHERN PLAINS. AHEAD OF THE FRONT IS A WARM
MOIST AND UNSTABLE AIRMASS COVERING THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH AND MOST OF THE SOUTHEASTERN STATES. THE COLD
FRONT WILL STALL TO THE WEST OF THE MID SOUTH AS ANOTHER LOW DEVELOPS
OVER TEXAS TONIGHT AND TUESDAY. THIS LOW WILL SHEAR NORTHEASTWARD
ALONG THE FRONTAL BOUNDARY THAT WILL EDGE SLOWLY EASTWARD TUESDAY
NIGHT BUT NOT REACH THE MID SOUTH UNTIL WEDNESDAY. ANOTHER LOW WILL
DEVELOP OVER THE SOUTHERN PLAINS AND PUSH THE FRONT BACK TO THE NORTH
THURSDAY. THEREFORE THE WARM MOIST AND UNSTABLE AIR WILL REMAIN OVER
THE MID SOUTH. THE RESULT WILL BE PERIODS OF THUNDERSTORM ACTIVITY
THIS WEEK WITH EPISODES OF SEVERE WEATHER.

.MEG...NONE.
Hazardous weather outlook, May 5, 2:31 AM CST, 5 hours 34 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-060900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE ENTIRE MID
SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT
TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE
MID SOUTH. SOME STORMS WILL LIKELY BE SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE ENTIRE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

JCL

In the hours before

Local storm report, May 5, 4:52 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    NEEDHAM                   AR   0.75 INCH HAIL
05/04/03   CRAIGHEAD                      COUNTY ROAD 913 AND HWY
                                          18. REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0726 PM    LEACHVILLE                AR   TORNADO
05/04/03   MISSISSIPPI                    SOUTH OF LEACHVILLE ON
                                          THE CRAIGHEAD
                                          -MISSISSIPPI COUNTY LINE
                                          WITH DEBRIS MOVING TOWARD
                                          MANILA. REPORTED BY THE
                                          DISTRICT COORDINATOR OF
                                          THE MISSOURI BOOTHEEL.

0729 PM    BAY                       AR   1.75 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0730 PM    JONESBORO                 AR   1.75 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0732 PM    BROOKLAND                 AR   0.88 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MANILA                    AR   TORNADO
05/04/03   MISSISSIPPI                    EXTENSIVE DAMAGE TO
                                          HOUSES ON NORTH SIDE OF
                                          TOWN. REPORTED BY
                                          ARKANSAS STATE PATROL.

0750 PM                              MO   TORNADO
05/04/03   DUNKLIN                        TORNADO ON THE GROUND AT
                                          HWY TT 2 MILES NORTH OF
                                          THE ARKANSAS STATE LINE.
                                          REPORTED BY DUNKLIN
                                          COUNTY EMA.

0752 PM    MANILA                    AR   TORNADO
05/04/03   MISSISSIPPI                    ROOF DAMAGE. MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          ARKANSAS STATE WARNING
                                          POINT.

0755 PM    SENATH                    MO   0.75 INCH HAIL
05/04/03   DUNKLIN                        FUNNEL SEEN ON NORTH EDGE
                                          OF BLYTHVILLE. REPORTED
                                          BY THE DISTRICT
                                          COORDINATOR OF THE
                                          MISSOURI BOOTHEEL.

0803 PM    KENNETT                   MO   1.75 INCH HAIL
05/04/03   DUNKLIN                        REPORTED BY SPOTTER.

0856 PM    TIPTONVILLE               TN   WIND DAMAGE
05/04/03   LAKE                           SMALL TREE LIMBS DOWN.
                                          REPORTED BY SPOTTER.

0920 PM                              TN   TORNADO
05/04/03   DYER                           DAMAGE COUNTYWIDE.
                                          SEVERAL TREES DOWN AND
                                          MOBILE HOMES OVERTURNED.
                                          REPORTED BY DYER COUNTY
                                          SHERIFFS OFFICE.

0920 PM    NEWBERN                   TN   0.88 INCH HAIL
05/04/03   DYER                           REPORTED BY SPOTTER.

0925 PM    MARTIN                    TN   0.88 INCH HAIL
05/04/03   WEAKLEY                        REPORTED BY SPOTTER.

0925 PM    NEWBERN                   TN   TORNADO
05/04/03   DYER                           TREES AND POWERLINES
                                          DOWN. ROOFS BLOWN OFF
                                          HOMES. DAMAGE TO A
                                          CEMETARY. 72 MPH WINDS.
                                          REPORTED BY SPOTTER.

0930 PM    FINLEY                    TN   TORNADO
05/04/03   DYER                           DAMAGE TO HOMES THROUGOUT
                                          THE COMMUMITY. REPORTED
                                          BY THE PUBLIC.

0948 PM    DRESDEN                   TN   WIND DAMAGE
05/04/03   WEAKLEY                        TREES DOWN. CAR MOVED BY
                                          THE WIND. LARGE TVI
                                          TOWERS DOWN. POSSIBLE
                                          FUNNEL CLOUD SIGHTED.
                                          REPORTED BY SPOTTER.

1000 PM    KEISER                    AR   WIND DAMAGE
05/04/03   MISSISSIPPI                    HOMES DAMAGED. REPORTED
                                          BY BLYTHEVILLE POLICE.

1040 PM    COVINGTON                 TN   0.75 INCH HAIL
05/04/03   TIPTON                         REPORTED BY SPOTTER.

1040 PM    COVINGTON                 TN   60 MPH WIND GUST
05/04/03   TIPTON                         REPORTED BY SPOTTER.

1040 PM    YORKVILLE                 TN   TORNADO
05/04/03   GIBSON                         SOUTH YORKVILLE AND HWY
                                          105. REPORTED BY GIBSON
                                          COUNTY EMA.

1050 PM                              TN   1.75 INCH HAIL
05/04/03   TIPTON                         REPORTED BY TIPTON COUNTY
                                          EMA.

1050 PM                              TN   WIND DAMAGE
05/04/03   TIPTON                         POWERLINES DOWN AND HIGH
                                          WINDS COUNTYWIDE.
                                          REPORTED BY TIPTON COUNTY
                                          EMA.

1058 PM    COVINGTON                 TN   TORNADO
05/04/03   TIPTON                         CONFIRMED TORNADO ON THE
                                          GROUND AT PRYOR ROAD.
                                          REPORTED BY SPOTTER.

1100 PM    GARLAND                   TN   0.75 INCH HAIL
05/04/03   TIPTON                         REPORTED BY SPOTTER.

1100 PM    DYERSBURG                 TN   TORNADO
05/04/03   DYER                           *** 1 DEAD ***
                                          ALSO SEVERAL INJURIES AND
                                          DAMAGE. REPORTED BY
                                          DYERSBURG POLICE.

1110 PM    PARIS                     TN   TORNADO
05/04/03   HENRY                          CONFIRMED TORNADO AT
                                          PARIS LANDING. REPORTED
                                          BY SPOTTER.

1112 PM    DRESDEN                   TN   0.75 INCH HAIL
05/04/03   WEAKLEY                        REPORTED BY DRESDEN
                                          POLICE.

1115 PM    LATHAM                    TN   WIND DAMAGE
05/04/03   WEAKLEY                        TREES DOWN. REPORTED BY
                                          SPOTTER.

1120 PM    GLEASON                   TN   WIND DAMAGE
05/04/03   WEAKLEY                        TREES AND POWERLINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

1123 PM    JACKSON                   TN   TORNADO
05/04/03   MADISON                        CONFIRMED TORNADO AT
                                          PARKWAY AND HOLLYWOOD IN
                                          THE CITY. REPORTED BY THE
                                          FIRE DEPARTMENT.

1125 PM    BROWNSVILLE               TN   0.75 INCH HAIL
05/04/03   HAYWOOD                        WEST SIDE OF CITY.
                                          REPORTED BY SPOTTER.

1130 PM    PALMERSVILLE              TN   0.75 INCH HAIL
05/04/03   WEAKLEY                        REPORTED BY HAM RADIO
                                          OPERATOR.

1130 PM    PALMERSVILLE              TN   WIND DAMAGE
05/04/03   WEAKLEY                        TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

1130 PM    PARIS                     TN   WIND DAMAGE
05/04/03   HENRY                          ROOFS BLOWN OFF HOMES AND
                                          BUSINESSES. REPORTED BY
                                          HENRY COUNTY EMA.

1137 PM    JACKSON                   TN   TORNADO
05/04/03   MADISON                        CONFIRMED TORNADO AT I40
                                          AND HOLLYWOOD IN THE
                                          CITY. REPORTED BY MADISON
                                          COUNTY EMA.

1140 PM    JACKSON                   TN   TORNADO
05/04/03   MADISON                        TORNADO IN DOWNTOWN
                                          JACKSON. REPORTED BY
                                          MADISON COUNTY EMA.

1140 PM    4NE BROWNSVILLE           TN   WIND DAMAGE
05/04/03   HAYWOOD                        LARGE TREES AND
                                          POWERLINES DOWN AT I40
                                          EXIT 66. REPORTED BY
                                          SPOTTER.

1140 PM    JACKSON                   TN   TORNADO
05/04/03   MADISON                        ROOF DAMAGE TO PROCTOR
                                          AND GAMBLE FACTORY ON
                                          EAST SIDE OF CITY.
                                          VEHICLES NEARBY DAMAGED.
                                          REPORTED BY SPOTTER.

1140 PM    JACKSON                   TN   TORNADO
05/04/03   MADISON                        *** 1 DEAD ***
                                          ONE FATALITY CONFIRMED IN
                                          A SUBDIVISION THAT
                                          SUFFERED UNBELIEVABLE
                                          DAMAGE. REPORTED BY
                                          MADISON COUNTY EMA.

1140 PM    JACKSON                   TN   TORNADO
05/04/03   MADISON                        SEVERAL INJURIES IN
                                          DOWNTOWN AREA. EOC
                                          DAMAGED FROM A DIRECT
                                          HIT. ALTERNATE EOC IN
                                          OPERATION. COMMUNICATIONS
                                          SYSTEM OUT. POST OFFICE
                                          FEDERAL COURT HOUSE AND
                                          BANKS DAMAGED.

1154 PM    BROWNSVILLE               TN   WIND DAMAGE
05/04/03   HAYWOOD                        TREES AND POWERLINES DOWN
                                          IN RIVER HILL AREA.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1159 PM    4N HENDERSON              TN   WIND DAMAGE
05/04/03   CHESTER                        TREES DOWN ON HWY 200.
                                          REPORTED BY CHESTER
                                          COUNTY EMA.

1200 AM    LEXINGTON                 TN   WIND DAMAGE
05/05/03   HENDERSON                      TREES DOWN. REPORTED BY
                                          SPOTTER.

1200 AM    JACKSON                   TN   TORNADO
05/05/03   MADISON                        DAMAGE TO POLICE STATION
                                          ...FIRE STATION...JAIL
                                          AND SEVERAL HOMES.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

1200 AM    ATWOOD                    TN   TORNADO
05/05/03   CARROLL                        HOME DESTOYED AND SEVERAL
                                          HOMES DAMAGED. TREES
                                          DOWN. REPORTED BY CARROLL
                                          COUNTY EMA.

1200 AM    JACKSON                   TN   TORNADO
05/05/03   MADISON                        *** 4 DEAD ***
                                          FOUR FATALITIES
                                          CONFIRMED. 911 CENTER
                                          GONE. PROCTOR AND GAMBLE
                                          FACORY GONE. MAJORITY OF
                                          DOWNTOWN BUILDINGS BADLY
                                          DAMAGED. REPORTED BY
                                          MADISON COUNTY 911.

1201 AM    6W LEXINGTON              TN   1.75 INCH HAIL
05/05/03   HENDERSON                      ON HWY 412. REPORTED BY
                                          HENDERSON COUNTY EMA.

1230 AM    PINSON                    TN   WIND DAMAGE
05/05/03   MADISON                        TREES DOWN. REPORTED BY
                                          SPOTTER.

0200 AM    JACKSON                   TN   FLOODING
05/05/03   MADISON                        AT THE HWY 45 BYPASS AND
                                          SOUTH HIGHLAND. REPORTED
                                          BY SPOTTER.

0240 AM    GOODWIN                   AR   1.75 INCH HAIL
05/05/03   ST. FRANCIS                    REPORTED BY ST. FRANCIS
                                          COUNTY SHERIFFS OFFICE.

0240 AM    PALESTINE                 AR   1.75 INCH HAIL
05/05/03   ST. FRANCIS                    REPORTED BY ST. FRANCIS
                                          COUNTY SHERIFFS OFFICE.

0240 AM    WHEATLEY                  AR   1.75 INCH HAIL
05/05/03   ST. FRANCIS                    REPORTED BY ST. FRANCIS
                                          COUNTY SHERIFFS OFFICE.

0245 AM    WHEATLEY                  AR   1.75 INCH HAIL
05/05/03   ST. FRANCIS                    REPORTED BY THE BRINKLEY
                                          POLICE.

0412 AM    LEWISBURG                 MS   0.75 INCH HAIL
05/05/03   DESOTO                         HWY 304 EAST OF
                                          LEWISBURG. REPORTED BY
                                          SPOTTER.

0435 AM    MOUNT PLEASANT            MS   TORNADO
05/05/03   MARSHALL                       HOMES DAMAGED IN CLEAR
                                          CREEK. 4 TO 5 FOOT

                          DIAMETER TREE DOWN.
                                          REPORTED BY FIRE
                                          DEPARTMENT.
Special weather statement, May 5, 5:25 AM CST, 2 hours 40 minutes before
MSZ001-051145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF EUDORA AT 625 AM
CDT...MOVING EAST AT 65 MPH.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 5:50 AM CST, 2 hours 15 minutes before
MSZ002-051200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
650 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MARSHALL COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 25 MILES WEST OF RED BANKS AT 650
AM CDT...MOVING EAST AT 65 MPH.

PEOPLE IN MARSHALL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 6:44 AM CST, 1 hour 21 minutes before
TNZ090-051300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED OVER GRAND
JUNCTION AT 744 AM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 7:21 AM CST, 44 minutes before
MSZ005-051330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
821 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 2 MILES
WEST OF WALNUT AT 821 AM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 7:48 AM CST, 17 minutes before
MSZ006-TNZ091-092-051400-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
848 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN...MCNAIRY AND
TISHOMINGO COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 12 MILES
SOUTHWEST OF ACTON AT 848 AM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...INCLUDING THE
CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 5 tornado, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Tornado, McNairy

When
May 5, 8:05 AM CST to 8:10 AM CST
Where
McNairy County, Guys
Rating
F0
Path length
0.5 mi
Path width
25 yd
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.033, -88.567

A tornado briefly touched down near Guys producing little damage.

Tornado, Hardin

When
May 5, 8:50 AM CST to 8:55 AM CST
Where
Hardin County, Crump
Rating
F0
Path length
0.8 mi
Path width
50 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -88.317

A tornado briefly touched down near the town of Crump producing little damage.

Thunderstorm Wind, Hardin

When
May 5, 9:00 AM CST to 9:05 AM CST
Where
Hardin County, 1 mi E of Swift
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.350, -88.133

Several trees were blown down.

Tornado, Gibson

When
May 5, 12:26 PM CST to 12:30 PM CST
Where
Gibson County, Humboldt
Rating
F0
Path length
0.5 mi
Path width
25 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -88.917

A tornado briefly touched down near Humboldt producing little damage.

Tornado, Madison

When
May 5, 12:45 PM CST to 12:53 PM CST
Where
Madison County, 10 mi W of Jackson
Rating
F0
Path length
4 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
35.617, -89.017

The tornado touched down west of Jackson along Highway 74 and moved northeast. Several trees and power lines were knocked down.

Hail, Haywood

When
May 5, 1:35 PM CST to 1:40 PM CST
Where
Haywood County, 2 mi W of Brownsville
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.600, -89.300

Hail, Madison

When
May 5, 2:08 PM CST to 2:20 PM CST
Where
Madison County, Jackson
Measured
1 in hail
Property damage
$150
Reported by
TRAINED SPOTTER
Coordinates
35.617, -88.833

Hail, Dyer

When
May 5, 2:40 PM CST to 2:55 PM CST
Where
Dyer County, Dyersburg
Measured
2 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.033, -89.383

Hail, Henderson

When
May 5, 2:42 PM CST to 2:50 PM CST
Where
Henderson County, Lexington
Measured
1.75 in hail
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
35.650, -88.400

Hail, Dyer

When
May 5, 3:00 PM CST to 3:05 PM CST
Where
Dyer County, 1 mi N of Newbern
Measured
1.25 in hail
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
36.133, -89.267

Hail, Obion

When
May 5, 3:35 PM CST to 3:55 PM CST
Where
Obion County, Cloverdale
Measured
2.5 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
36.233, -89.333

Several cars and homes were damaged.

Thunderstorm Wind, Crockett

When
May 5, 5:38 PM CST to 5:45 PM CST
Where
Crockett County, 4 mi E of Friendship
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -89.167

Some trees and power lines were blown down.

Tornado, Gibson

When
May 5, 6:15 PM CST to 6:20 PM CST
Where
Gibson County, Gibson
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -88.850

A tornado briefly touched down producing little damage.

Thunderstorm Wind, Gibson

When
May 5, 6:30 PM CST to 6:35 PM CST
Where
Gibson County, Milan
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.917, -88.767

Three homes were damaged. Some trees were blown down.

Flash Flood, Lake

When
May 5, 8:00 PM CST to 9:30 PM CST
Where
Lake County, Ridgely
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Many streets were flooded.

Hail, Tipton

When
May 5, 11:15 PM CST to 11:20 PM CST
Where
Tipton County, Atoka
Measured
1.25 in hail
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
35.433, -89.783

Flash Flood, McNairy

When
May 6, 3:45 AM CST to 5:00 AM CST
Where
McNairy County, Selmer
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Several streets were flooded.

Flash Flood, Hardeman

When
May 6, 4:00 AM CST to 5:30 AM CST
Where
Hardeman County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Several roads across the county were flooded.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyThe tornado archive for Tennessee, 2003Warnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356287, 5356288, 5356289, 5356286, 5356283, 5356223, 5356216, 5356217, 5356218, 5356219, 5356220, 5356281, 5356290, 5356284, 5356285, 5356282, 5356221, 5356222.